Montana, 2024Damaging Winds in Montana, June 15, 2024
June 15, 2024 · NWS GGW · 15 events in 8 counties and zones
A cold front tracking eastward across Montana generated a line of severe thunderstorms across the eastern half of the state, from late afternoon through the early nighttime hours. This line eventually moved east into North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracking eastward across Montana generated a line of severe thunderstorms across the eastern half of the state, from late afternoon through the early nighttime hours. This line eventually moved east into North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 15, 1:09 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 15, 1:09 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
209 PM MDT Sat Jun 15 2024
.DISCUSSION...
KEY MESSAGES:
- Pattern change starts today as a cold front brings showers and
thunderstorms with eastern zones seeing the greatest risk of a
mixed severe hail/wind threat.
- Cooler temperatures begin Sunday, with the coldest readings
occurring on Monday and Tuesday.
- More widespread rain moves in during Monday and Tuesday.
- Warming trend later this week, but things remain unsettled with
daily shower and thunderstorm chances.
WEATHER PATTERN OVERVIEW:
Today the first Pacific Northwest Trough will begin to settle
into the area driving a cold front ahead of it. This will not only
be the beginning of a pattern change to below average and wetter
conditions, but this front will be the focusing mechanism for another
round of afternoon and evening thunderstorms. SPC has the eastern
half of our CWA, roughly east of a line from Glentana to Winnett in
a slight risk for severe weather with large hail and damaging
winds the main threat. The supportive dynamics for any rotation
within a supercell looks to increase eastward, with the primary
focus of a tornadic concern in North Dakota. An isolated tornado
cannot be ruled out before crossing the North Dakota border late
this afternoon/evening.
Sunday will be cooler behind the front with a little break in the
action overall before a stronger Pacific trough moves in Monday
bringing widespread rain and even cooler temperatures at 10-20
degrees below mid June averages for both Monday and Tuesday. A
warming trend begins Wednesday with temperatures warming close to
late June averages by the end of the week. Still unsettled with
afternoon showers and thunderstorms continuing to be a
possibility.
FORECAST CONFIDENCE and DEVIATIONS:
++ Discussion regarding this afternoon ++
This morning's shower/thunderstorm activity has stabilized the
lower atmosphere across many places north of the Missouri River.
Since those showers have passed, ample sunshine has return for
most locations south of the Missouri. This will help recharge
southern zones with the sufficient instability to support stronger
updrafts, with sufficient shear to sustain upscale growth and
organized convection. At 20Z, a special upper air launch will give
us and the SPC a better idea of how the instability has evolved
since the return of sunshine, and consequently, whether the threat
for significant hail/severe winds remains as discussed from this
morning and/or increased/decreased.
++++
There is a moderate to high (50-90%) probability for a wetting
rain (0.10") across much of the region with today's system with
the highest chances in the northeast corner of the state.
Low to moderate probability (25-60%) of 0.25". QPF's have trended
downward some, especially in the southeastern zones.
For the Monday/Wednesday AM system, QPF amounts have trended
downward but are higher than today's system, with a probability
around 70-80% for at least 0.25", 40-60% for 0.50", and 10-35%
for 1".
Confidence is lower Wednesday onward on shower and thunderstorm
chances and timing as models start diverging in that time period.
-Bernhart/Enriquez
&&
.AVIATION...
LAST UPDATE: 2000Z
FLIGHT CAT RANGE: VFR, Brief MVFR possible near storms.
DISCUSSION: A round of showers and thunderstorms moves through the
region this afternoon and into tonight. Main threat will be
squally conditions in and near organized storms, including severe
outflows and large hail.
WIND: After the passage of storms, winds will be more
northwesterly at 15-25 kts. Sunday morning, winds will be more
westerly at 20-30 kts gusting up to 40 kts.
-Bernhart/Enriquez
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 6 PM this evening to 9 PM MDT Sunday for
Central and Southeast Phillips-Central and Southern Valley-
Garfield-McCone-Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 15, 2:17 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
317 PM MDT Sat Jun 15 2024
MTZ016-021-022-060-152215-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
317 PM MDT Sat Jun 15 2024
...Strong thunderstorms will impact portions of southwestern
Phillips, northern Petroleum and west central Garfield Counties
through 415 PM MDT
...
At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles west of Zortman to 19 miles southwest
of Hays to 17 miles east of Winifred to near Roy to 18 miles
northeast of Lewistown. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zortman, Dodson, Fourchette, U L Bend Rec Area, Crooked Creek Rec
Area, Phillips, Wagner, Landusky, and Valentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4845 10841 4844 10840 4843 10835 4851 10834
4853 10798 4784 10784 4738 10788 4728 10813
4723 10872 4730 10859 4732 10831 4758 10831
4757 10833 4765 10877 4773 10889
TIME...MOT...LOC 2116Z 267DEG 37KT 4796 10915 4781 10897 4761 10900
4737 10901 4724 10913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
EnriquezThunderstorm Wind, Phillips
- When
- June 15, 2:45 PM MST
- Where
- Phillips County, 0.46 mi W of Hays Dot
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.920, -108.730
The Hays MT-66 DOT site (MTHAY) measured a 69 mph thunderstorm wind gust.
Thunderstorm Wind, Garfield
- When
- June 15, 4:58 PM MST
- Where
- Garfield County, Jordan Airport (Kjdn)
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.330, -106.950
The Jordan Airport AWOS site (KJDN) measured a 63 mph thunderstorm wind gust.
Thunderstorm Wind, Valley
- When
- June 15, 5:09 PM MST
- Where
- Valley County, 1.38 mi S of Ft Peck
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- CoCoRaHS
- Coordinates
- 48.000, -106.450
A CoCoRaHS observer with his Davis westher station equipment measured a 79 mph thunderstorm wind gust.
Thunderstorm Wind, Garfield
- When
- June 15, 5:30 PM MST
- Where
- Garfield County, 5.99 mi WNW of Van Norman
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.380, -106.500
The Jordan E mesonet site (MTM88) recorded a thunderstorm wind gust of 67 mph.
Thunderstorm Wind, McCone
- When
- June 15, 5:44 PM MST
- Where
- McCone County, 10.01 mi NW of Brockway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.420, -105.890
Public estimated a 58 mph thunderstorm wind gust.
Thunderstorm Wind, McCone
- When
- June 15, 5:52 PM MST
- Where
- McCone County, 2.41 mi WSW of Ft Peck Lake Handar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.010, -106.400
The Fort Peck Dam mesonet site (GGWFP) measured a 69 mph thunderstorm wind gust.
Thunderstorm Wind, McCone
- When
- June 15, 6:25 PM MST
- Where
- McCone County, 0.47 mi E of Circle McCone Co Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.420, -105.560
The Circle Town County Airport AWOS site (K4U6) measured a 61 mph thunderstorm wind gust.
Thunderstorm Wind, McCone
- When
- June 15, 6:30 PM MST
- Where
- McCone County, 0.83 mi NW of Cow Creek Dot
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.690, -105.490
The Cow Creek MT-13 DOT site (MTCOW) recorded a 61 mph thunderstorm wind gust.
Thunderstorm Wind, McCone
- When
- June 15, 6:30 PM MST
- Where
- McCone County, 18.35 mi NW of Weldon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Social Media
- Coordinates
- 47.760, -106.120
Public reported, via Facebook, a 60 mph thunderstorm wind gust. They lost power for 3 hours and it blew trash cans off the property.
Thunderstorm Wind, Dawson
- When
- June 15, 7:00 PM MST
- Where
- Dawson County, 1.4 mi W of Bloomfield
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.420, -104.960
The GW0525 Bloomfield mesonet site (G0525) measured a 60 mph thunderstorm wind gust.
Thunderstorm Wind, Richland
- When
- June 15, 7:00 PM MST
- Where
- Richland County, 4.27 mi NE of Enid
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.740, -104.710
Public estimated a 75 mph thunderstorm wind gust. It was estimated from an ACURITE weather sensor.
Thunderstorm Wind, Dawson
- When
- June 15, 7:30 PM MST
- Where
- Dawson County, 4.77 mi E of Hoyt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.920, -104.750
The BLM Glendive mesonet site (MTM28) measured a 63 mph thunderstorm wind gust.
Thunderstorm Wind, Roosevelt
- When
- June 15, 7:30 PM MST
- Where
- Roosevelt County, 3.23 mi W of Bainville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.130, -104.290
Public reported a 60 mph thunderstorm wind gust.
Thunderstorm Wind, Richland
- When
- June 15, 7:54 PM MST
- Where
- Richland County, 0.69 mi N of Savage
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.460, -104.350
Public reported near Savage a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Sheridan
- When
- June 15, 7:58 PM MST
- Where
- Sheridan County, 0.69 mi N of Medicine Lake Raws
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.490, -104.480
The Medicine Lake RAWS site (MLKM8) measured a 63 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 15 to 16, 20241 death · 1 event
- Tornadoes and Flash Flooding in Nebraska, June 15, 2024$170,000 · EF1 · 19 events
- Hail and Damaging Winds in North Dakota, June 15 to 16, 2024$391,000 · 2.5 in hail · 25 events
- Hail and Damaging Winds in Kansas, June 15 to 16, 20241 in hail · 22 events
- Strong Wind in Montana, June 15, 2024$20,000 · 1 event
- Damaging Wind and High Wind in Montana, June 15 to 16, 202461 kt wind · 12 events
- Flash Flood and Hail in Kansas, June 15, 20242.5 in hail · 12 events
- Flash Flood and Heavy Rain in Minnesota, June 15 to 16, 202411 events
- Hail and Damaging Winds in Kansas, June 15, 20241.75 in hail · 9 events
- Flash Flooding and Hail in Iowa, June 15 to 16, 2024$9,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 15 to 16, 20241.75 in hail · 7 events
- High Wind in Idaho, June 15, 202464 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176351, 1176360, 1176363, 1176371, 1176597, 1176599, 1176600, 1176603, 1176606, 1176609, 1176610, 1176611, 1176613, 1176651, 1176653.